Try it
Anaesthesia · Local anaesthetics: ester allergy
Sample itemWhy are ester local anaesthetics more likely to cause allergic reactions than amides?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Their metabolite para-aminobenzoic acid is allergenic
Ester hydrolysis releases PABA, which is a recognised hapten. True allergy to amides is rare and is usually due to preservatives such as methylparaben.
Option by option
A. They contain sulphites only
Sulphites are a different issue.
B. Their metabolite para-aminobenzoic acid is allergenic (correct)
Correct. PABA is the allergen.
C. They are metabolised in the liver
Hepatic metabolism applies to amides.
D. They release histamine directly at injection
Histamine release is not the mechanism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…